Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Las Vegas, NV

August 14, 2018Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 14, 2018, 2:39 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 2:39 PM MST (21:39 UTC)
Expired
Aug 14, 2018, 3:30 PM MST
In force
51 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 33 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
3400 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WUUS55 KVEF 142139
SVRVEF
AZC015-NVC003-142230-
/O.NEW.KVEF.SV.W.0065.180814T2139Z-180814T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
239 PM PDT TUE AUG 14 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 330 PM PDT/330 PM MST/.

* At 238 PM PDT/238 PM MST/, a severe thunderstorm was located over
  Railroad Pass, or near Boulder City, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, East Las
  Vegas, Sam Boyd Stadium, Boulder Beach, Railroad Pass, Boulder
  Beach Campground, Las Vegas Bay Campground, Callville Bay, Hoover
  Dam, Callville Bay Campground, Willow Beach and Frenchman Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3584 11464 3592 11502 3619 11506 3616 11460
TIME...MOT...LOC 2138Z 185DEG 1KT 3599 11491 

HAIL...<.75IN
WIND...60MPH
 
$$
CK
2 follow-up statements
791 
WWUS55 KVEF 142214
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
314 PM PDT TUE AUG 14 2018

AZC015-NVC003-142230-
/O.CON.KVEF.SV.W.0065.000000T0000Z-180814T2230Z/
Mohave AZ-Clark NV-
314 PM PDT TUE AUG 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
PDT/330 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 311 PM PDT/311 PM MST/, a severe thunderstorm was located near 
Railroad Pass, or near Henderson, and is nearly stationary. 
Additional storms are also developing in and around Henderson and 
Boulder City. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, East Las
Vegas, Sam Boyd Stadium, Boulder Beach, Railroad Pass, Boulder Beach
Campground, Las Vegas Bay Campground, Callville Bay, Hoover Dam,
Callville Bay Campground, Willow Beach and Frenchman Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3584 11464 3592 11502 3619 11506 3616 11460
TIME...MOT...LOC 2211Z 179DEG 4KT 3604 11492 

HAIL...<.75IN
WIND...60MPH
 
$$
CK
218 
WWUS55 KVEF 142222
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
322 PM PDT TUE AUG 14 2018

AZC015-NVC003-142231-
/O.EXP.KVEF.SV.W.0065.000000T0000Z-180814T2230Z/
Mohave AZ-Clark NV-
322 PM PDT TUE AUG 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 330 PM PDT/330 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3584 11464 3592 11502 3619 11506 3616 11460
TIME...MOT...LOC 2221Z 185DEG 1KT 3604 11492 

$$
CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:38 PM MST, 1 minute earlier.

Area forecast discussion, Aug 14, 2:38 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
238 PM PDT Tue Aug 14 2018

.SYNOPSIS...Isolated thunderstorms are possible again today over the
southern Sierra and mountains of southern Nevada and northwest
Arizona. Storm coverage will ramp up across Mohave County Wednesday
and possibly spread farther north and west Thursday. Temperatures
will remain a few degrees above normal today, then start to come
down as thunderstorm chances increase. Decreasing thunderstorm
chances and increasing temperatures will return Friday into the
weekend.
&&

.SHORT TERM...through Thursday night.

Most intense looking storms based off radar have been across Mohave
County today. West of the Colorado River in Clark County storms
having a more difficult time maintaining themselves as CAPE values
quickly taper off moving from the Colorado River Valley west toward
Pahrump. As mentioned in the morning update most organized area of
convection is occurring over central Nevada associated with mid-
level trough.

Most of the convection will dissipate this evening. The only
exception would be northern Lincoln County and southern Mohave
County and far southeast San Bernardino County where some storms
will continue well past midnight.

Next feature to watch is an inverted trough over Sonora that is
progged to lift northward across the area between Wednesday
afternoon and Thursday. Precipitable water values of an inch or less
today will surge to between 1-1.5" across Mohave, Clark and San
Bernardino Counties. Just how active the region gets will depend on
how much cloudiness is going to accompany the upper level
disturbance.

.LONG TERM...Friday through Tuesday.

On Friday, a shortwave trough will progress eastward across the
Great Basin as the ridge builds back westward over the Southwest
U.S. which will provide some suppression for storms. However, with
moisture and instability still in place, storms will continue to be
a threat on Friday; primarily over Mohave County and the higher
elevations of Clark County. The downward trend in storm activity
will continue over the weekend as the ridge strengthens over the
region. Temps will bottom out a few degrees below normal on Thursday
but this cool down will be brief as high pressure facilitates a
warming trend Friday into the weekend.
&&

.AVIATION...For McCarran...Scattered thunderstorms have started to
develop south of the air space, as well as in the higher terrain to
the north and west. Expect the thunderstorm activity to continue
through evening before diminishing overnight, with lightning and
gusty winds potentially affecting the area. After 03Z, storms should
come to an end and diurnal winds are expected overnight. On
Thursday, light and variable winds will become south by late
morning. There is a better chance for more widespread and/or
stronger storms Thursday afternoon, with gusty wind, heavy rain, and
small hail possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm chances through the evening will be over
the mountains of Esmeralda, northern Inyo, northeast Lincoln, and
eastern Mohave counties. Away from storms, expect breezy
southwesterly winds with gusts of 15-25 knots to come to an end
tonight. Thunderstorm chances should be more widespread on Thursday,
with thunderstorms possible across much of the area.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
AVIATION...Wolf
lONG TERM...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 14, 2:15 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.17N 113.89W
08/14/2018                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT DW RANCH
            RD (CR 259) WAS CLOSED DUE TO WEATHER
            BETWEEN MP 2 AND 5.

&&

TB3
Local storm report, Aug 14, 2:18 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 PM PDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.17N 113.89W
08/14/2018                   MOHAVE             AZ   COUNTY OFFICIAL

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
            N HUALAPAI PEAK. MOHAVE COUNTY ROADS
            REPORTED THAT DW RANCH RD CR 259 WAS CLOSED
            DUE TO WEATHER BETWEEN MP 2 AND 5.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:06 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 14, 1:12 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 14, 1:50 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.